| Model Number |
420184-13 |
| Medical Device Problem Code |
Thermal Decomposition of Device (1071)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/06/2023
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the permanent cautery spatula instrument allegedly had a broken drive line.The user completed the procedure using a backup with no further issue reported.No fragment fell inside the patient.No known impact or patient consequence was reported.Isi made multiple follow-up attempts to obtain additional information.However, no further details have been received as of the date of this report.
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the permanent cautery spatula instrument for failure analysis.The instrument was analyzed and found to have damaged conductor wire insulation.The conductor wire was found broken at the weld.Heavy thermal damage was observed.The instrument failed the electrical continuity test.The side where heavy thermal damage was located was cut open and the conductor wire was found to be heavily damaged exposing the internal wire at the weld.As part of investigation, further inspection of the monopolar yaw pulley also found thermal damage.This failure is associated with use conditions of monopolar energy if the lowest power or effect setting possible is not used for the minimum time necessary to achieve the desired effect.The instrument also had thermal damage on the distal idler pulley next to the conductor wire.There were mechanical indentations or a chipped material from the ceramic sleeve.The instrument was placed in an in-house system and passed the recognition and engagement tests.The instrument moved with full range of motion in all directions.Investigation of the instrument housing found that the banana plug at the back end was bent.The complaint was confirmed by failure analysis, which indicates that the device may have contributed to the customer reported issue.Review of the provided image by a regulatory post market surveillance analyst is consistent with the broken drive line.
Additional Manufacturer Narrative
The instrument was further evaluated by the advanced failure analysis team and found that the ceramic sleeve damage was confirmed.It was observed that the damage appeared to be a chip as there was no material shifted or pushed around that would have indicated an indentation.The surface of the chip appeared to show that a piece was broken off and missing.The ceramic sleeve was determined to have a broken piece measuring approximately 0.0272in by 0.0362in that was not returned.
Event or Problem Description
Refer to h10/h11 for follow-up information.